Hail, Campbell
- When
- June 21, 4:50 PM MST to 4:57 PM MST
- Where
- Campbell County, 18.44 mi SSW of Rozet
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.030, -105.330
A thunderstorm briefly became severe over central Campbell County and produced quarter size hail southeast of Gillette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over central Campbell County and produced quarter size hail southeast of Gillette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 21, 4:19 PM MST, 31 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 519 PM MDT SAT JUN 21 2014 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 210 PM MDT SAT JUN 21 2014 A BROAD NORTH/SOUTH PRE-FRONTAL SURFACE TROUGH ACROSS THE WESTERN AND CENTRAL DAKOTAS DOMINATES THE SURFACE MAP THIS AFTERNOON. THE TROUGH EXTENDS SOUTHWARD FROM A NEARLY STATIONARY LOW OVER SOUTH CENTRAL CANADA. A WEAK COLD FRONT ALSO EXTENDS SOUTHWARD FROM THIS LOW THROUGH EASTERN MONTANA AND NORTH CENTRAL WYOMING. DEWPOINT TEMPERATURES AHEAD OF THE TROUGH IN CENTRAL AND EASTERN SOUTH DAKOTA ARE IN THE MID 60S...WHILE DEWPOINTS BEHIND THE COLD FRONT DROP INTO THE MID 40S. ONLY VERY WEAK UPPER LEVEL IMPULSES ARE DISCERNABLE IN THE MOSTLY ZONAL FLOW ACROSS THE NORTHERN PLAINS TODAY. SOME WEAK CONVECTION HAS FIRED UP ALONG THE COLD FRONT IN NORTHEAST WYOMING AND EASTERN MONTANA BUT IR IMAGERY INDICATES MINIMAL VERTICAL DEVELOPMENT. A WEAKER SURFACE LOW RESIDES OVER EASTERN COLORADO...SUPPORTING A MOSTLY STATIONARY EAST-WEST WARM FRONT BOUNDARY ALONG THE NEBRASKA SOUTH DAKOTA BORDER. LITTLE OR NO CONVECTIVE DEVELOPMENT HAS TAKEN PLACE ALONG THIS BOUNDARY. MORNING SOUNDINGS AT BOTH UNR AND LBF INDICATE A STRONG CAP BELOW 700 MB WITH A DRY LAYER JUST OFF THE SURFACE AND THEN UNSTABLE LAPS RATES AT MID LEVELS. TRIGGER TEMPERATURES AT BOTH LOCATIONS ARE IN THE MID 80S. THIS EVENING...THE KEY FOR LOCATING THE CONVECTIVE DEVELOPMENT THIS EVENING WILL BE THE LOCATION OF THE VERY DIFFUSE BOUNDARY COINCIDING WITH THE WESTERN DAKOTAS TROUGH. THE HRRR GUIDANCE MAINTAINS A LINE OF THUNDERSTORMS FROM THE SOUTHWEST CORNER OF SOUTH DAKOTA TO CENTRAL SOUTH DAKOTA AS WELL AS AN AREA OF POST FRONTAL STORMS OVER NORTHEAST WYOMING. THE COMBINATION OF MID LEVEL INSTABILITY...LARGE CAPE VALUES OVER 2000 J/KG AND ADEQUATE BULK SHEAR OF 30 TO 40 KTS WILL SUPPORT SUPERCELL DEVELOPMENT CAPABLE OF PRODUCING STRONG WINDS GUSTS AND LARGE HAIL. IT APPEARS AT THIS TIME THAT MOST OF THE ACTION THIS AFTERNOON WILL TAKE PLACE EAST AND SOUTH OF THE BLKHLS REGION WITH SOMEWHAT WEAKER ACTIVITY OVER NORTHEAST WYOMING. OVERNIGHT TONIGHT...THE SURFACE FRONT WILL SLOWLY SHIFT SOUTH AND EAST DURING THE LATE EVENING. STRONG TO SEVERE STORMS ARE LIKELY ALONG OR NEAR THE FRONTAL BOUNDARY AS IT CONTINUES EASTWARD INTO CENTRAL SOUTH DAKOTA BY 04Z. A WEAK UPPER LEVEL IMPULSE IS EXPECTED TO MOVE INTO NORTHEAST WYOMING AND AND A BROAD AREA OF ISENTROPIC UPGLIDE IS FORECAST TO DEVELOP OVER THE SHALLOW COOL AIR IN WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING MOSTLY SOUTH OF US HWY 212 RESULTING IN A STRATIFORM PRECIP EVENT FOR AREAS STRETCHING FROM AROUND THE BLKLHS TO THE MORVR. TEMPERATURES WILL COOL INTO THE 50S TO LOWER 60S. SUNDAY...OVERCAST SKIES AND STRATIFORM PRECIP SHOULD BE ONGOING BEFORE SUN RISE IN NORTHEAST WYOMING AND THE BLKHLS AREA AND SPREAD TO THE MORVR BEFORE NOON. ISOLATED THUNDERSTORMS ARE POSSIBLE...BUT THESE SHOULD BE PRETTY WEAK. A MODERATE NORTHWEST BREEZE WILL ACCOMPANY THE LIGHT RAIN. THE LIGHT RAIN IS EXPECTED TO BEGIN TAPERING OFF BY 00Z AS THE COOL AIRMASS PUSHES FURTHER SOUTH AND EAST. COOLER AIR WILL MOVE INTO THE NORTHERN PLAINS...WITH HIGH TEMPERATURES 10 TO 15 DEGREES COOLER THAN TODAY...ONLY IN THE MID 60S TO UPPER 70S. SUNDAY NIGHT...DISSIPATING PRECIPITATION AND SOME LINGERING CLOUD COVER WILL KEEP TEMPERATURES FROM DROPPING BELOW THE LOWER 50S IN MOST PLACES...UPPER 40S IN NORTHEAST WYOMING AND THE BLKHLS. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 210 PM MDT SAT JUN 21 2014 AN UPPER LEVEL RIDGE OVER THE NORTHERN ROCKIES WILL SLOWLY EXPAND EASTWARD MONDAY THROUGH THURSDAY. BY THURSDAY...AN UPPER LEVEL TROUGH WILL HAVE DEVELOPED OVER SOUTHWEST CANADA/NORTHWEST US. THE RESULT WILL BE WEST/NORTHWEST FLOW ALOFT EARLY IN THE PERIOD TRANSITIONING TO SOUTHWEST FLOW ALOFT BY THE END OF THE WEEK. A PARADE OF SHORTWAVES WILL BRING TSRA AT TIMES...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS GIVEN SLOWLY BUILDING THERMAL RIDGE OVER THE NORTHERN PLAINS AND SUBSEQUENT SLIGHTLY HIGHER MLCIN VALUES. GFS/ECMWF ARE IN GENERAL AGREEMENT...BUT BOTH HINT AT POSSIBLE BACK DOOR COOL FRONTS TUESDAY OR WEDNESDAY FOR THE SD PLAINS GIVEN PROXIMITY OF UPPER LOW OVER HUDSON BAY. DIDN/T DEVIATE MUCH FROM GUIDANCE VALUES FOR TEMPERATURES. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING ISSUED AT 516 PM MDT SAT JUN 21 2014 SCATTERED TSRA DEVELOP THIS EVENING AND SPREAD EASTWARD ACROSS THE AREA. HAIL AND GUSTY WINDS ARE POSSIBLE WITH ANY STORMS INCLUDING LOCAL IFR VSBYS/CIGS... PARTICULARLY FROM SOUTHWEST THROUGH SOUTH CENTRAL SD. ANOTHER WAVE OF SHRA/TSRA WILL DEVELOP LATER TONIGHT INTO SUNDAY MORNING RESULTING IN RATHER WIDESPREAD PRECIPITATION COVERAGE ACROSS NORTHEASTERN WY/WESTERN SD...WITH AREAS OF MVFR CIGS/VSBYS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...CARPENTER LONG TERM...HELGESON AVIATION...10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 604 AM MDT SAT JUN 21 2014 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-221300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 604 AM MDT (704 AM CDT) SAT JUN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT ...ESPECIALLY FROM THE BLACK HILLS EAST. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH LARGER HAIL AND DAMAGING WINDS THE MAIN CONCERN. AN ISOLATED TORNADO WILL NOT BE OUT OF THE QUESTION ALONG AND NEAR THE FRONTAL BOUNDARY ACROSS WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ON SUNDAY AND PERSIST INTO EARLY NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
323 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 3 S OGLALA 43.14N 102.73W
06/21/2014 E1.00 INCH SHANNON SD PUBLIC
&&
KCLARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 501 PM MDT SAT JUN 21 2014 WYZ054-212345- NORTHERN CAMPBELL WY- 501 PM MDT SAT JUN 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL 545 PM MDT... AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SPOTTED HORSE...OR 33 MILES NORTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SPOTTED HORSE... RECLUSE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4487 10546 4453 10542 4455 10602 4474 10603 TIME...MOT...LOC 2302Z 258DEG 22KT 4467 10590 RICHARDS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 503 PM MDT SAT JUN 21 2014 WYZ054-055-212345- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 503 PM MDT SAT JUN 21 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 545 PM MDT... AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTH OF ECHETA...OR 19 MILES WEST OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 98 AND 138... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4445 10529 4401 10525 4413 10597 4431 10600 TIME...MOT...LOC 2304Z 263DEG 26KT 4423 10586 RICHARDS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 8 NW MIDLAND 44.15N 101.27W
06/21/2014 M1.75 INCH HAAKON SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
527 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 4 N MIDLAND 44.13N 101.15W
06/21/2014 M1.00 INCH HAAKON SD PUBLIC
&&
KCLARKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
532 PM MDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL HILL CITY 43.93N 103.57W
06/21/2014 M1.25 INCH PENNINGTON SD NWS EMPLOYEE
&&
KCLARKThe Rapid City radar (KUDX), 200 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520703.